Page 3 of 3
Posted: Tue Apr 14, 2009 1:37 pm
I once had a side effect from a drug so rare that my doctor swore there was no way that drug could do that until I researched the clinical studies and brought the information in and showed it to him. Drugs have different effects on people and when a doctor dismisses patient complaints it's necessary to do the research and educate them. I don't think it's worth suing about; it's a matter of ignorance not of negligence. Nobody can know everything about something so complex as medicine. Patients know themselves better than any doctor. Maybe they can't express themselves in medical terminology, but they certainly know when something's not working and the doctor ought to listen.
Mack, good point about stress.
Posted: Tue Apr 14, 2009 3:53 pm
Coaster, I should be more clear. The experts in the field say it can't happen. There have been no studies that show this side effect from medication on RLS. So, there is NOTHING to back us up.
Posted: Wed Apr 15, 2009 9:44 pm
Just relating personal experience.
The side-effect I was talking about in my previous post was nasal congestion from Trazadone. I was prescribed the Trazadone to try to help me sleep, however almost exactly 45 minutes after taking it, and every single time I took it
my sinuses closed up so badly it was impossible to sleep. You can't sleep if you can't breath. And I'm not a mouth-breather, so I can't sleep if I can't breath through my nose.
Now you ask any doctor, psychologist, psychiatrist, neurologist whether an anti-depressant can cause nasal congestion and I'm willing to bet 999 out of a thousand will say no. Youu read the clinical studies, and yup, something like one percent report congestion. But one percent in a clinical study is background noise and not taken to be indicative of a side-effect. But can't necessarily said it's not, either.
Posted: Wed Apr 15, 2009 11:08 pm
You were lucky it was in the side effect list. Even though your docs didn't know it, you could point to it. That has happened to quite a few members here regarding leg pain and Requip. A little known side effect that is listed, but the doctors are not familiar with it.
Permanent augmentation of RLS due to taking any drug....now that's probably some obscure .00something. It hasn't shown up in a study. In an interview with Doctor Buchfurer that was done right here on our weekly chat (no one running it right now), he said it wasn't possible.
Yet, I have it. Susan has it. Sleuth has it. And a few others. But, we're literally a fraction of a percent - which is really good! But, also tough for those of use who aren't believed and for whom there is no way to reverse it (that anyone has found).
Posted: Fri Apr 17, 2009 12:14 pm
My Doctor told me this couldn't possibly be a side effect..
Hi! I'm new to this RLS website but not new to RLS. I had to respond after reading Coaster's comment about a side effect that wasn't common.
I have to say, thank you to all the pharmacists and pharmacist techs out there. I've found, over the years, that they are much more knowledgeable than doctors usually are about drug side effects. I used to have to keep my PDR updated, now I ask my pharmacist to look at the fine print. They have information that doesn't make into the prescribing information that comes with your drug. They have saved my sanity many a time when my daughter or I had some strange side effect that I was told "couldn't possible be from the medicine".
It really helps to have others to whom you can talk, write, type, whatever. I am not a super social person, so I have always leaned on my God, my husband, etc. Now that my daughters are adults I can talk to them.
Posted: Fri Apr 17, 2009 1:29 pm
Only have a minute. Welcome.
If you have always been anemic, please get tested for celiac. It's certainly not a sure thing, but anemia of unknown cause is the number one signal of celiac. So is needed B12 shots. And RLS comes with.
Thanks to Ann
Posted: Fri Apr 17, 2009 2:42 pm
Thanks for your encouragement. After web surfing re: celiac disease I really do need to get tested. If I could make my life even a little bit better by not eating gluten it would be worth it. AND my daughter can't tolerate gluten so....
Posted: Fri Apr 17, 2009 6:14 pm
Might want to get her tested as well, if she is undiagnosed
Posted: Sat Apr 18, 2009 5:21 am
Welcome 4everinmotion! I enjoyed your post, especially the part about dealing with stress. Sometimes I just have to throw things.
And people who are always rational and "appropriate" drive me crazy anyway. We're humans, not robots.
Now what's this thread about? Oh yeah. Rare side effects. Yup, I'm one who has had permanent worsening of my RLS from taking Requip for about a month, about 2-1/2 years ago. It's gotten better again since then, but it's still much worse, and much more painful, then it was before I ever took that med. And tonight I have pain in my right leg that keeps floating around from place to place, and the methadone isn't helping much. Argh.
Posted: Sat Apr 18, 2009 7:51 am
Welcome, 4ever... (from another FMS'er) and just wanting to point out that FMS persons are known to be more sensitive to drug reactions than the "average" healthy person (along with being more sensitive to about everything else in the world)
My Dr. whom I've been with now for close to two decades knows when trying a new med to start on the lowest possible dose.